IBS and bipolar disorder, which meds to take? - Prescription Medications - IBS Self Help and Support Group Forums - IBSgroup.org
Advertisement

Jump to content


Photo

IBS and bipolar disorder, which meds to take?

ibs medication bipolar-ii

  • Please log in to reply
3 replies to this topic

#1 romanticzomedy

romanticzomedy

    New Member

  • Members
  • Pip
  • 5 posts

  • IBS Penpal
  • Country:United States

Posted 29 October 2016 - 10:36 PM

Advertisement

Hey everyone. I'm going to make an appointment with a prescribing nurse practitioner soon to discuss anxiety medication, but I was wondering if anyone here had any experience with anxiety medication, IBS treatment, and bipolar disorder?

 

Long story short: I'm bipolar-ii, and also have PTSD and generalized anxiety. I used to be on Citalopram and Lamictal in college (four years ago), but lost my insurance after graduating. When I was on both of those, I felt fine. A little muted, maybe, but I could function and think and behave reliably. I recently got on Medicare (thanks, Obama!!), and I'm now looking into going back on medication. I've been taking St. John's Wort for the past two years to help with depressive episodes, but my anxiety has been getting worse and worse. First it started as panic attacks that put me in the ER, and now this past summer I had a complete digestive breakdown. No known cause (I blame Diflucan, but no one agrees with me), and part of me is wondering if this was a huge anxiety breakdown because now I've got IBS out of nowhere.

 

Well, obviously all of this has made my anxiety SKYROCKET. I try deep breathing and mindfulness, but there's times where I feel like my throat is closing over and I'm going to suffocate. And no breathing in the world helps with that.

 

The thing is, I'm terrified of taking any more prescribed pills. Diflucan was the last medication I was given and everything went wrong in me after it. I know I can't live like this anymore, and I need to find some way to treat my problems, but I don't know what to expect. I could use some advice or encouragement. Please help me.

 

Thanks in advance. I hope you're all doing well.

 

- Kristin


No matter how much loneliness falls upon us
No matter how much pain we have to take
We must not shut down our senses
Even if we lose our words

--- Ayumi Hamasaki "SURREAL"


#2 Pattijean

Pattijean

    New Member

  • Members
  • Pip
  • 24 posts
  • Country:United States

Posted 30 October 2016 - 11:04 PM

Hi Kristin, I wanted to respond to your questions and comments because I suffer from similar problems.  First of all, I'm glad you are going to make an appointment with a nurse practioner.  As someone who was diagnosed a Bi-polar II and on Lamictal in college, and then stopping it because of lack of insurance, that can be a dangerous situation.  I was finally diagnosed (or finally accepted the diagnosis) of bi-polar II in my mid forties.  We tried an amazing number of meds to find the "right" one(s) for me.  I have a really quirky body.  In the end Lamictal worked for me and I've been on it for @16 years.  The only times I have gone off it was when I had to be hospitalized for various surgeries, and once whatever pain meds I was on (and I am seriously allergic to almost all pain meds), I would slip into the depression part of the "bi-polar" part of me and it took lots and lots of tears and begging for me to get the various surgeons to understand I needed to be on the lamictal in order to "feel right" in order to begin healing from whatever surgery.  (Usually surgeons really only know their area and could care less about any other part of you.)

 

That is why I find it curious you have been off Lamictal for a while....how long I'm not sure.  But it certainly would contribute to your anxiety, thus your need for anxiety meds.  You mention you were on Citalopram (I had to look some of the meds up...generic names and all).  So this is Celexa used for depression.  So the Lamictal is not helping with the depression side of your Bi-polar II.  For me, the Lamictal (I take 250 mg. once a day) usually covers it, though there are times, once or twice a year, or every 2 or 3 years, it depends on what is going on in my life, that the depression gets too much for me.  It is at that point that the psychiatrist who manages my meds adds "something" to get me over the bump.  I take it for a month or two, and then I'm fine.  I am no longer in therapy, though I was "forever"!!!  I, too, have post traumatic stress syndrome.

 

I had to look up "Diflucan" and discovered it was for fungal problems.  I am not sure how you are relating it to your problems.  It sounds familiar and may have been on it for C-dif, etc.  Common for being in the hospital for as much as I have had to be.

 

You do not mention whether your IBS is diarrhea or constipation.  Mine is IBS-d.  Because of it I have had bouts of Ischemic Colitis requiring hospitalization (3 times), and bowel obstruction which resulted in a colostomy and removal of over 1/3 of my colon, wearing a bag for over 4 months, then, thankfully, they could reattach things.  However, with such a shortened colon, and such bad IBS-d before that surgery, my diarrhea has been even worse leaving my house bound.  Last year I went to Mayo Clinic, etc.  But despite some tips, nothing new.

 

My best advice to you is get back on Lamictal or something specifically for Bi-polar II and still with it and be monitored for it (blood tests, etc.)  It takes a while to get the right dosage.  And do not let a day go by with taking your meds.  2nd, if you do have a fungal infection, find out why, and/or why they had you on "diflucan"....it is a hard drug on your system with you having IBS.  Next, make sure you know what you are IBS-d or IBS-c, and begin to follow some of the diets that are meant for each of them (not the same).

 

For IBS-d, there is a new drug out since last Spring called "Viberzi" 100 mg.  It is expensive, but the company has a special program off $4.00 per month for the 2 tabs a day for a year.  It is worth trying out.  At first I thought it was working; I'm not sure at the moment.  I am also taking "Librax" 3 times a day used especially for diarrhea.  I think it works, though not sure at the moment.  (I had to have an invasive test and they found lots if fungus in my esophagus and had to take a particular anti-fungal med which has interfered with my meds/body.)  I am going to assume you are on or at least know about Lomotil (for pain...it is a few steps up from Imodium) and Bentyl (for pain and cramps).  If not, get a Rx for both.  They are more benign than anything mentioned above, and cheaper.

 

Good luck, Kristin, and do not hesitate to contact me.

 

Pattijean


  • minimalizer likes this

#3 minimalizer

minimalizer

    Prolific Member

  • Members
  • PipPipPip
  • 266 posts
  • Country:United States

Posted 08 November 2016 - 04:55 PM

Very good of you to offer the above advice Pattijean.


1/04/18: Pain's my main problem. IBS-D prone, but not with methylcellulose soluble non-gassy caplets still, 2 before anything eaten.  Also, 10C water/day (Have to if taking fiber supplement and soluble foods). Frequent, small and well chewed meals. No more salads, seeds or peel, whole grains, raw vegetables STILL. Have used in the past antispasmotics, low dose tricyclic anti-depressent (for ibs and inflammation)/both VERY drying even at low amounts and disorienting, CBD oil and IBgard's encapsulated peppermint (works better than older type enteric peppermint). Have occasional inflammation in illium at end of small intestine, but it was not crohns. Activated charcoal when needed for flatulence, simethicone only works on upper stomach area for upper gas (burping) right away btw, not flatulence at end of g.i. track. Tried Kratom, good but itchy and didn't prevent a flare up from eating a wrong foods. Raising dosage didn't kick down inflammation. Now back to being certified for (legally available here) medical high CBD Cannabis/Marijuana RSO (thick oil form), more expensive. I needed more anti-inflammitory help from the THC in regular cannabis oil, instead of just CBD oil.


#4 Jilita

Jilita

    New Member

  • Members
  • Pip
  • 1 posts
  • Country:United States

Posted 02 July 2017 - 06:40 PM

I noticed that my IBS would get significantly better between 12:30-1:30am. Then connected it with fact I took xanax about 11:30pm. Wouldn't you know, the xanax calmed down the sharpest pain and I was able to sleep. I don't know why, but I don't look gift horses in the mouth.





Also tagged with one or more of these keywords: ibs, medication, bipolar-ii


Advertisement

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2016 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here